Alert archive / North Dakota / Heat Advisories in 2016

Heat Advisory 1, NWS Grand Forks, ND

July 9, 2016Wilkin County, Minnesota; Ransom County, Richland County, Sargent County, North Dakota

NWS Grand Forks, ND issued this heat advisory at Jul 9, 2016, 3:00 PM CDT for Wilkin County, Minnesota; Ransom County, Richland County, Sargent County, North Dakota. It took effect at Jul 10, 2016, 1:00 PM CDT. It was in force for 108 min.

The area

The counties it named.

The facts

Issued
Jul 9, 2016, 3:00 PM CDT (20:00 UTC)
In effect from
Jul 10, 2016, 1:00 PM CDT
Expired
Jul 10, 2016, 2:48 PM CDT
In force
108 min
Issued by
NWS Grand Forks, ND

Counties Wilkin County, MN, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 134 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this heat advisory went out at Jul 9, 12:58 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 9, 12:58 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1258 PM CDT SAT JUL 9 2016

.UPDATE...
Issued at 1254 PM CDT Sat Jul 9 2016

no closer to figuring out convective trends for this aftn/tonight
than earlier. 15z HRRX does indicate less convection tonight than
prev runs but not sold on that either. Some basic ideas is that if
enough heating occurs storms increase in coverage in areas near
minot north to brandon mantioba and then move southeast. otherwise
some short range models are targeting more srn nd later tonight
with activity forming in nw sd and moving east. as for current
activity entering se nd light rain weakening but will remain some
pops toward fargo.

&&

.SHORT TERM...(Today and tonight)
Issued at 346 AM CDT Sat Jul 9 2016

Some patchy fog has developed early this morning with light winds
and relatively moist air following recent rains over parts of the
RRV and NW MN. The fog should burn off quickly this morning after
sunrise.

Otherwise, while many hours throughout the weekend will be dry,
the next several days will feature several potential rounds of
strong/severe storms across the region, making for an active late
weekend/early week period.

Today the area will be under ridging aloft, likely keeping most of
the day dry. Some showers across western ND associated with a weak
shortwave could possibly reach the Devils Lake Basin later in the
morning, but will not mention pops at this time due to low
confidence. Otherwise, the main forecast messages concerning
severe potential highlighted over the past few days still appear
valid. Storms will likely get going to the west and north of the
area late today within the strongest axis of instability and shift
into our area this evening and overnight. Very steep lapse rates
and plenty of elevated instability would suggest hail to be the
greatest severe threat with storms developing within the warm
advection regime. Much will depend on the storm mode though, with
wind potential dependent on storm organization to the west. SPC
has maintained the slight risk generally RRV westward, where the
elevated instability will be greatest. Generally kept chance pops
due to uncertainty in spatial coverage/timing.

.LONG TERM...(Sunday through Friday)
Issued at 346 AM CDT Sat Jul 9 2016

Storms may be ongoing Sunday morning, but much of the day may
remain dry. A very warm and humid air mass will be situated across
the region, with precipitable water values over 1.50 inches.
Temps will rise into the 80s, with some low 90s possible over SE
ND. Heat index values in these warmer locations could approach 100
for a few hours Sunday afternoon.

A potentially more significant severe weather event is expected
late Sunday into Monday. A surface low will likely be located over
the western Dakotas with a warm front extending north and
eastward by late Sunday. Thunderstorms should develop near the
warm front on the edge of the warmer mid-level temps Sunday
afternoon and track eastward through Sunday Night. Very unstable
air, 40-60 kts of deep layer shear, and an 850 mb jet increasing
to around 50 kts overnight Sunday should provide a very favorable
environment for severe storms as the storms track eastward. SPC
has an enhanced risk area generally over the NW half of the area.
A significant wind threat could develop if an organized severe MCS
does develop, given the strength of instability/shear and LLJ,
along with hail potential.

The main upper wave finally will eject into the northern plains
on Monday with an associated cold front moving eastward. It will
be another very warm, humid day ahead of the front. While storms
potentially ongoing during the morning may impact the environment,
strong forcing combined with plenty of instability and strong low-
level /deep-layer shear is expected to set off another round of
strong/severe storms Monday afternoon/evening. SPC has
highlighted the RRV and points eastward in the slight risk area
for Monday. The threat for all modes of severe weather would
exist, especially if supercells are the initial mode, given the
strength of instability and wind fields, with a transition to more
linear storms as forcing increases and storms mature.

With the high atmospheric water content over the next few days,
heavy rainfall be a concern with any areas that are impacted
especially by multiple rounds of storms.

Tuesday-Friday...The probability for high impact severe weather will
be low. Strong upper low will be across southern Manitoba on Tuesday
and propagate east through the period leaving this region in
northwest flow aloft. Strong synoptic winds possible on
Tuesday...along with showers. The remainder of the period looks
mostly dry (although could be isolated weak afternoon
showers/thunder) with temperatures slightly below normal values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1254 PM CDT Sat Jul 9 2016

vfr conditions thru this evening. unknown is coverage of storms
and with high uncertainity kept any mention out for now. after 06z
looks like moist southerly flow to cause lower ceilings to
develop...esp east of the red river. MVFR category in fcst for now
mostly 09z-10z afterwards.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JAM
LONG TERM...TG/JAM
AVIATION...Riddle
Hazardous weather outlook, Jul 9, 4:12 AM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT SAT JUL 9 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
412 AM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND
TONIGHT GENERALLY ALONG AND WEST OF THE RED RIVER VALLEY...AND A
MARGINAL RISK TO THE EAST. LARGE HAIL...DAMAGING WINDS AND AN
ISOLATED TORNADO ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE SUNDAY INTO EARLY
MONDAY. DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO ARE
POSSIBLE. IN ADDITION...THERE IS A SLIGHT RISK FOR EXCESSIVE
RAINFALL ON SUNDAY.

ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED FOR
MONDAY AFTERNOON AND EVENING...WITH THE HIGHEST CHANCES ALONG AND
EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND
TORNADOES ARE POSSIBLE WITH THESE STORMS.

THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY MAY
RESULT IN HEAT INDICES UP TO 95 TO 100 FOR A FEW HOURS SUNDAY AND
MONDAY AFTERNOON...ESPECIALLY ACROSS PARTS OF EASTERN NORTH
DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY THROUGH MONDAY AT
TIMES.

JAM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:26 AM CDTRiver Flood WarningFGFKittson8 days
Jul 9, 3:08 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey53 min
Jul 9, 3:11 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner64 min
Jul 9, 4:11 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner64 min
Jul 9, 4:42 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh48 min
Jul 9, 5:21 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner, Walsh39 min
Jul 9, 5:43 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh62 min
Jul 9, 6:03 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh42 min
Jul 9, 6:24 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Walsh51 min
Jul 9, 6:46 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Steele, Walsh44 min

Nearby

Heat Advisories in North Dakota, 2016Heat Advisories in Minnesota, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.